The Open UniversitySkip to content

Sample sizes for self-controlled case series studies

Musonda, Patrick; Farrington, C. Paddy and Whitaker, Heather J. (2006). Sample sizes for self-controlled case series studies. Statistics in Medicine, 25(15) pp. 2618–2631.

DOI (Digital Object Identifier) Link:
Google Scholar: Look up in Google Scholar


We derive several formulae for the sample size required for a study designed using the self-controlled case series method without age effects. We investigate these formulae by simulation, and identify one based on the signed root likelihood ratio statistic which performs well. We extend this method to allow for age effects, which can have a big impact on the sample size needed. This more general sample size formula is also found to perform well in a broad range of situations.

Item Type: Journal Article
Copyright Holders: 2005 John Wiley & Sons, Ltd.
ISSN: 0277-6715
Keywords: epidemiology; likelihood ratio; power; sample size; self-controlled case series
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Related URLs:
Item ID: 16061
Depositing User: Users 8955 not found.
Date Deposited: 05 May 2009 13:08
Last Modified: 25 Sep 2012 08:38
Share this page:


Scopus Citations

Actions (login may be required)

View Item
Report issue / request change

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340